Alert archive / Kansas / Special Weather Statements in 2025

Special Weather Statement, NWS Topeka, KS

July 19, 2025Washington County, Kansas

NWS Topeka, KS issued this special weather statement at Jul 19, 2025, 11:21 PM CDT for Washington County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2025, 11:21 PM CDT (04:21 UTC)
Expired
Jul 19, 2025, 11:45 PM CDT
In force
24 min
Issued by
NWS Topeka, KS
Hail
0.00 in
Wind
55

County Washington County, KS

The radar

The Topeka radar (KTWX), 115 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3061 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1539 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

170 
WWUS83 KTOP 200421
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
1121 PM CDT Sat Jul 19 2025
 
KSZ009-010-200445-
Washington-Marshall-
1121 PM CDT Sat Jul 19 2025

...STRONG THUNDERSTORMS WILL IMPACT WASHINGTON AND NORTHWESTERN
MARSHALL COUNTIES THROUGH 1145 PM CDT...

At 1121 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 4 miles southwest of Hollenberg, moving east at 25 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Marysville, Washington, Hanover, Linn, Greenleaf, Barnes,
Morrowville, Haddam, Mahaska, Hollenberg, and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4000 9666 3973 9663 3965 9736 4000 9737
TIME...MOT...LOC 0421Z 252DEG 20KT 3995 9706 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

Gargan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Jul 19, 6:46 PM CDT, 4 hours 35 minutes earlier. Its key messages:

  • A prolonged period of hot weather is expected into next weekend and beyond.
  • Showers and storms could move into parts of northern KS overnight tonight and Sunday night.
  • There is low confidence in severe storms, but a marginal risk for severe wind gusts remains.
Area forecast discussion, Jul 19, 6:46 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
646 PM CDT Sat Jul 19 2025

.KEY MESSAGES...

- A prolonged period of hot weather is expected into next
  weekend and beyond.

- Showers and storms could move into parts of northern KS
  overnight tonight and Sunday night.

- There is low confidence in severe storms, but a marginal risk
  for severe wind gusts remains.

&&

.DISCUSSION...
Issued at 215 PM CDT Sat Jul 19 2025

19Z water vapor imagery showed upper ridging over the southeast
nosing into the southern plains while the westerlies remained
across the northern plains. Surface obs showed an area of
relative low pressure over the CO high plains with an inverted
trough extending through southeast NEB and into southern IA.

The prolong period of heat remains the main concern with the
forecast and there is not much from the 12Z models showing a cooler
solution. So will continue without any changes to the current
headlines. The Extreme Heat Warnings is out because of the duration
of the heat more so than the magnitude of the heat, with heat
indices forecast to be around 105 each afternoon. The upper ridge is
progged to amplify beginning Monday with some of the hotter temps
expected through midweek. However the 12Z ECMWF is suggesting some
mid level energy may knock down the upper ridge with chances for
precip Thursday and Friday. This is why an extension has not been
made to the headlines. Unfortunately the ensemble consensus and
operational solutions strengthen the upper ridge over KS by next
weekend. The 00Z ensembles are even showing an outside chance (less
than 5%) that highs could reach between 110 and 115. So it doesn't
look like the heat is going anywhere soon.

In the short term, there is a chance (20-40%) for showers and storms
to move from NEB into northern KS. Shortwave energy within the
westerlies is forecast to spark convection over western NEB this
evening. But CAMs show an overall weakening trend as storms move
towards northeast KS during the early morning hours. There remains a
marginal risk for some wind gusts, but there is not much confidence
in severe weather with increasing inhibition overnight likely to
make storms ever more elevated. There looks to be another
opportunity for nocturnal convection to move into parts of northeast
KS from the north Sunday night in a similar setup to tonight. Warm
700MB temps between 12-14C are expected to inhibit daytime
development over the forecast area.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 645 PM CDT Sat Jul 19 2025

VFR is forecast to prevail. Will need to monitor this evening's
convection in southern NE and western KS and see how it evolves
overnight as it approaches the area. The vast majority of
guidance keeps this activity north of terminals, while the HRRR
suggests it may briefly clip terminals overnight. Have opted to
keep mention out of TAFs for now. Additionally, a LLJ looks to
strengthen to around 40 kts this evening, but as long as there
is some BL mixing and sfc winds remain up, this should mitigate
concerns for LLWS. Gusts have increased a bit in the last hour
or so, but anticipate those should diminish with sunset.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Extreme Heat Watch from Monday afternoon through Wednesday
evening for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ024.
Extreme Heat Warning until 7 PM CDT Wednesday for KSZ021-
KSZ022-KSZ023-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Wolters
AVIATION...Picha
Hazardous weather outlook, Jul 19, 3:23 PM CDT, 7 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
323 PM CDT Sat Jul 19 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-202030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
323 PM CDT Sat Jul 19 2025

This Hazardous Weather Outlook is for portions of central Kansas,
east central Kansas, north central Kansas, and northeast Kansas.

.DAY ONE...This Afternoon and Tonight

There is a 20 to 40 percent chance thunderstorms move into parts
of northern Kansas overnight tonight. An isolated damaging wind
gust can not be ruled out with the storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hot weather with heat indices around 105 each afternoon is
forecast to persist into next weekend. The duration of the heat
has led to an Extreme Heat Warning for areas along and south of a
line from Oskaloosa to Clay Center. An Extreme Heat Watch is
posted for areas north of this line beginning Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed this afternoon or tonight.

In the hours before

Special weather statement, Jul 19, 11:00 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
1100 PM CDT Sat Jul 19 2025

KSZ008-009-020-021-200430-
Republic-Clay-Cloud-Washington-
1100 PM CDT Sat Jul 19 2025

...STRONG THUNDERSTORMS WILL IMPACT REPUBLIC...WESTERN WASHINGTON...
NORTHWESTERN CLAY AND NORTHERN CLOUD COUNTIES THROUGH 1130 PM CDT...

At 1100 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Munden, moving east at 45 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...ASOS and personal weather stations indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Concordia, Belleville, Clyde, Clifton, Scandia, Jamestown, Courtland,
Cuba, Norway, Republic, Haddam, Munden, Narka, Mahaska, Agenda, and
Vining.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9719 3952 9722 3951 9792 4000 9791
TIME...MOT...LOC 0400Z 265DEG 40KT 3993 9753

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Prieto
Special weather statement, Jul 19, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1121 PM CDT Sat Jul 19 2025

KSZ009-010-200445-
Washington-Marshall-
1121 PM CDT Sat Jul 19 2025

...STRONG THUNDERSTORMS WILL IMPACT WASHINGTON AND NORTHWESTERN
MARSHALL COUNTIES THROUGH 1145 PM CDT...

At 1121 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 4 miles southwest of Hollenberg, moving east at 25 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marysville, Washington, Hanover, Linn, Greenleaf, Barnes,
Morrowville, Haddam, Mahaska, Hollenberg, and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9666 3973 9663 3965 9736 4000 9737
TIME...MOT...LOC 0421Z 252DEG 20KT 3995 9706

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Gargan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:00 PM CDTSpecial Weather StatementTOPRepublic30 min
Jul 19, 11:28 PM CDTSpecial Weather StatementTOPCloud32 min
Jul 19, 11:53 PM CDTSpecial Weather StatementTOPRepublic37 min
Jul 20, 12:23 AM CDTSpecial Weather StatementTOPShawnee22 min
Jul 20, 1:04 AM CDTSpecial Weather StatementTOPJackson26 min
Jul 20, 2:29 PM CDTHeat AdvisoryTOPBrown, Cloud, Jackson, Marshall, Nemaha, Republic and 1 more31 hr

Nearby

Special Weather Statements in Kansas, 2025Every special weather statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.